Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 35, NWS Pueblo, CO

June 9, 2004Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 9, 2004, 1:16 PM MDT for Las Animas County, Colorado. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2004, 1:16 PM MDT (19:16 UTC)
Expired
Jun 9, 2004, 2:15 PM MDT
In force
59 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 136 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.3 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2004-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3462 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

224 
WUUS55 KPUB 091916
SVRPUB
COC071-092015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
116 PM MDT WED JUN 9 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAS ANIMAS COUNTY IN SOUTHEAST COLORADO

* UNTIL 215 PM MDT

* AT 113 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 9 MILES SOUTHWEST OF GULNARE...AND WAS MOVING
  EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  GULNARE BY 135 PM MDT
  6 MILES SOUTH OF AGUILAR BY 155 PM MDT
  8 MILES NORTHWEST OF HOEHNE BY 215 PM MDT

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3730 10500 3713 10492 3728 10427 3753 10439

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:46 AM MDT, 9 hours 30 minutes earlier.

Area forecast discussion, Jun 9, 3:46 AM MDT, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
346 AM MDT WED JUN 9 2004

.SHORT TERM...
(TODAY AND TONIGHT)

...BUSY DAY IN STORE WITH FIRE WX CONCERNS IN THE MTS AND SVR THREAT
OVER THE PLAINS...

CURRENTLY...MOST CONVECTION JUST ABOUT OUT OF THE AREA AS OF 09Z...
AND APPEARS MOST OF THE CWFA WILL BE PRECIP FREE BY ZONE ISSUANCE
TIME. SURFACE LOW HAS REFUSED TO MOVE EASTWARD OVERNIGHT...WITH LOW
LEVEL MOISTURE REMAINING ACROSS ALL THE EASTERN PLAINS AS A RESULT.
DRY AIR FARTHER WEST...WITH RAWS AND AWOS STATIONS SHOWING SOME
SINGLE DIGIT DEW POINTS OVER THE SAN JUANS AND LA GARITAS.

TODAY...FIRE WEATHER WATCH UPGRADED TO A RED FLAG WARNING FOR ALL
MOUNTAINS AND VALLEYS FOR TODAY AND THIS EVENING...AS FULL SPECTRUM
OF FIRE WEATHER PARAMETERS COME TOGETHER. HAINES INDICES OF 5 TO 6...
RH BELOW 15 PERCENT AND WIND GUSTS OVER 20 MPH ALL LOOK LIKELY THIS
AFTERNOON...BUT BIGGEST CONCERN IS DRY LIGHTNING AS 00Z ETA
SUGGESTS ENOUGH MID LEVEL MOISTURE WILL BE PRESENT TO GENERATE
WIDELY SCATTERED DRY CONVECTION.

FARTHER EAST...06Z ETA NOW KEEPS THE SURFACE LOW NEAR OR JUST SOUTH
OF KPUB...WHICH MAKES SENSE AS UPPER LEVEL FLOW BECOMES MORE SLY THAN
SWLY DURING THE DAY. WITH SURFACE LOW MOVING LITTLE...GENERAL EAST TO
SOUTHEAST LOW LEVEL FLOW WILL TRANSPORT VERY MOIST AIR MASS INTO MUCH
OF SOUTHEAST COLORADO BY AFTERNOON. CAPES OF 2000 J/KG AND GREATER
ARE PROGGED OVER MUCH OF THE AREA BY 00Z...WITH HIGHEST VALUES ALONG
AND NORTH OF THE ARKANSAS RIVER. BUMPED UP POPS SOMEWHAT OVER PARTS
OF THE EAST...AND MENTIONED SEVERE ALONG AND NORTH OF A KCOS-KPUB-
KLAA LINE...WHICH FITS NICELY WITH LATEST SPC DAY 1 OUTLOOK. ONLY
NEGATIVE FACTOR FOR SEVERE TSRA IS RATHER WEAK 0-6KM SHEAR AS MID
AND UPPER LEVEL WIND FIELDS ARENT PARTICULARLY IMPRESSIVE.

TONIGHT...LEFT THE RED FLAG WARNING GOING UNTIL MIDNIGHT...THEN
DROPPED ANY FIRE WEATHER HIGHLIGHTS FOR THE OVERNIGHT HOURS AS
HAINES INDICES BECOME MORE STABLE AND RH VALUES RECOVER. WILL STILL
BE WINDY AT TIMES...ESPECIALLY OVER HIGHER EXPOSED TERRAIN.
CONVECTION OVER THE PLAINS SHOULD PUSH NORTHEAST OUT OF THE AREA BY
MIDNIGHT...WITH DRIER AIR MASS SLOWLY PUSHING EASTWARD AWAY FROM
THE MTS.  --PETERSEN

.LONG TERM...
(THURSDAY THROUGH NEXT WEDNESDAY)

FIRE WEATHER REMAINS CONCERN FOR THURSDAY...THEN PRECIP CHANCES
EAST MTNS AND PLAINS EARLY NEXT WEEK.

FOR THURSDAY...STRONG SOUTHWEST FLOW ALOFT DEVELOPS AHEAD OF
INCOMING TROF...AND JET MOVES OVER THE AREA. ATMOSPHERE LOOKS MAINLY
DRY...AND WITH DEEP MIXING AHEAD OF TROF WOULD EXPECT TO GET SOME
STRONG WIND GUSTS AS WELL AS WARM TEMPS AIDED BY COMPRESSIONAL
DOWNSLOPE HEATING. HAINES INDICES DROP SLIGHTLY IN THE MORNING WITH
INCOMING COOLER MID LEVEL TEMPS...BUT ARE BACK UP INTO THE 5-6 RANGE
BY AFTERNOON WITH MIXING. WILL GO WITH FIRE WX WATCH FOR WINDS
STARTING 10 AM. DRYLINE LOOKS TO STAY IN KS...WILL DEPEND ON
WHERE LEE LOW SETS UP SO WONT PULL FAR E PLAINS POPS YET. FROPA
EARLY FRIDAY MORNING TURNS PLAINS WINDS NW...EXPECT RIDGETOPS
WILL KEEP BLOWING FROM THE WEST SOUTHWEST...AND INHERITED GRIDS
REFLECT THIS WELL.

FRI/SAT...TEMPS A SMIDGE COOLER FRIDAY WITH EARLY PASSAGE OF FRONT...
BUT IT DOESNT LAST. BY SATURDAY...AS AN UPPER S/W TROF MOVES
THROUGH THE WESTERLY FLOW TOWARD COLORADO...SOUTHWEST FLOW AND
THE LEE LOW RETURN...AS DO 14C 700 MB TEMPS. BOTH DAYS LOOK DRY...
TOOK OUT FRI POPS E PLAINS.

SUN/MON/TUES...EARLY SUNDAY UPPER TROF PROGGED TO PASS OVER...AND
UPPER FLOW BEHIND SHIFTS NW. THIS...PLUS CONVECTION NORTH...MOVE BDRY
INTO COLORADO BY LATE SUNDAY. SFC HIGH PUSHES INTO THE CTRL PLAINS
AND KEEPS MORE MOIST UPSLOPE ON PLAINS MONDAY AND TUESDAY...WHILE NW
FLOW CONTINUES ALOFT. COULD GENERATE ENOUGH SHEAR AND INSTABILITY FOR
SEVERE...WE WILL SEE AS TIME GETS CLOSER. WESTERN ZONES LOOK TO
REMAIN DRY...EXACERBATING FIRE WEATHER CONCERNS. KC

&&

.PUB WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING FROM NOON UNTIL
MIDNIGHT TODAY FOR FIRE WEATHER ZONES 220<225. INCLUDES THE SAN JUAN
MTNS...CENTRAL MTNS...SAN LUIS VALLEY...SOUTHERN MTNS AND PIKES
PEAK/TELLER COUNTY.

FIRE WEATHER WATCH FROM 10 AM UNTIL 10 PM THURSDAY FOR FIRE WEATHER
ZONES 220<225. INCLUDES THE SAN JUAN MTNS...CENTRAL MTNS...SAN LUIS
VALLEY...SOUTHERN MTNS AND PIKES PEAK/TELLER COUNTY.

&&
Hazardous weather outlook, Jun 9, 12:12 PM MDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1212 PM MDT WED JUN 9 2004..........CORRECT TYPOS.

COZ058>089-093>099-101300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
1212 PM MDT WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...THIS AFTERNOON.

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON WITH ONE OR TWO
TORNADOES POSSIBLE...

...RED FLAG WARNING IN EFFECT FROM NOON UNTIL MIDNIGHT TODAY FOR FIRE
WEATHER ZONES 220 THROUGH 225...WHICH INCLUDES THE SAN JUAN
MOUNTAINS...CENTRAL MOUNTAINS...SAN LUIS VALLEY...SOUTHERN MOUNTAINS
AND PIKES PEAK/TELLER COUNTY...

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM 1000 UNTIL
2200 THURSDAY FOR FIRE WEATHER ZONES 220 THROUGH 225...WHICH
INCLUDES THE SAN JUAN MOUNTAINS...CENTRAL MOUNTAINS...SAN LUIS
VALLEY...SOUTHERN MOUNTAINS AND PIKES PEAK AND TELLER COUNTY...

.DAY ONE...TODAY AND TONIGHT.

LATEST COMPUTER GUIDANCE LATE THIS MORNING WAS INDICATING SEVERE
THUNDERSTORM ACTIVITY WILL LIKELY OCCUR OVER THE PLAINS OF
SOUTHEAST COLORADO THIS AFTERNOON AND EVENING. THE GREATEST THREAT
FOR SEVERE WEATHER WILL GENERALLY BE NORTH OF HIGHWAY 50. SUPERCELL
THUNDERSTORMS...WITH LARGE DESTRUCTIVE WIND DRIVEN HAIL...AND A FEW
TORNADOES...WILL BE POSSIBLE. THE STORMS SHOULD BEGIN BY EARLY
AFTERNOON...AND LAST INTO THE EARLY EVENING HOURS.

DUE TO THE WINDS ALOFT TODAY...THE SEVERE STORMS WILL HAVE THE
POTENTIAL TO AFFECT THE TOWNS AND CITIES ALONG THE I-25 CORRIDOR FOR
AN EXTENDED PERIOD OF TIME.

LOCALLY HEAVY RAINS WILL ALSO BE A THREAT TODAY WITH SOME STORMS
PRODUCING 1 TO 2 INCHES OF RAIN IN AREAS.

FIRE WEATHER CONCERNS ARE ALSO HIGH TODAY. SOUTH TO SOUTHWEST FLOW
WILL INCREASE TODAY OVER THE MOUNTAINS AHEAD OF AN UPPER LEVEL SYSTEM
AND COLD FRONT MOVING ACROSS THE GREAT BASIN. THESE STRONGER WINDS
ARE EXPECTED TO MIX DOWN ACROSS THE MOUNTAINS...AND WESTERN VALLEYS
BY EARLY AFTERNOON TODAY. ENOUGH MID LEVEL MOISTURE WILL BE PRESENT
TO PRODUCE WIDELY SCATTERED DRY THUNDERSTORMS THIS AFTERNOON AND
EVENING...WITH STORMS PRODUCING GUSTY AND ERRATIC WINDS...OCCASIONAL
CLOUD TO GROUND LIGHTNING STRIKES...BUT LITTLE IF ANY RAINFALL.
EXTREME FIRE BEHAVIOR AND THE POTENTIAL FOR HIGH RATES OF FIRE
SPREAD...WILL BE FOUND ACROSS THE SOUTHERN MOUNTAINS AND VALLEYS
TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FRONT WILL MOVE ACROSS THE MOUNTAINS AND INTO THE PLAINS EARLY
THURSDAY...BRINGING GUSTY WEST WINDS OF 15 TO 30 MPH WITH HIGHER
GUSTS TO THE AREA...ALONG WITH A VERY DRY AIR MASS. CONTINUED WARM
TEMPERATURES...LOW RELATIVE HUMIDITY...DRY FUELS...AND INCREASING
WINDS MEAN THAT CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON
THURSDAY. A FIRE WEATHER WATCH HAS BEEN ISSUED FROM 1000 TO 2200
LOCAL ON THURSDAY FOR THESE FACTORS.

OTHERWISE...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE
ACROSS THE AREA SUNDAY THROUGH TUESDAY. THESE STORMS WILL FORM
MAINLY OVER THE EASTERN MOUNTAINS AND ACROSS THE EASTERN PLAINS...
WITH MOST WESTERN LOCATIONS EXPERIENCING THUNDER WITH LITTLE TO NO
RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE BY AS EARLY AS 1 PM AND MAY LAST INTO THE EVENING OVER THE
SOUTHEAST PLAINS.

HODANISH

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:59 PM MDTSevere Thunderstorm WarningPUBLas Animas61 min
Jun 9, 2:14 PM MDTSevere Thunderstorm WarningPUBLas Animas91 min
Jun 9, 3:06 PM MDTSevere Thunderstorm WarningPUBOtero54 min
Jun 9, 3:38 PM MDTSevere Thunderstorm WarningPUBCrowley52 min
Jun 9, 4:19 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers86 min
Jun 9, 4:27 PM MDTFlash Flood WarningPUBTeller3 hr
Jun 9, 5:39 PM MDTTornado WarningPUBProwers66 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.